Thyroid surgery- anyone else experienced this post surgery

I had my thyroid removed 12 weeks ago due to multi modular goitre and severe thyroiditis. In the last 3 - 4 weeks the symptoms of fatigue, muscular/skeletal pain from head to toe, cold feet, tingling in my arms and hands and in my feet and also severe headaches. Feeling really down as I had hoped that all these symptoms would go once thyroid was removed. Just feel it all been a waste of time as I feel no better and tiredness/fatigue is worse

7 Replies

  • Hi Misscee , I had mine removed in June ( well the left , the right was removed many years ago ) due to multinodular goitre. The symptoms won't go away straight away, having said that I didn't have thyroditis or any other hypo/hyper problems and wasn't even on any medication before now. I am now thought in quest to find the right amount thyroxin and hopefully when you have yours sorted you will start to feel better.

    All the best

  • Hi,

    I had total thyroidectomy in June 11.

    If you have tingling it could be calcium balance problem due to parathyroids being removed/disturbed during the op - did they give you calcium tablets to chew on?

    After my tt they put me on a dose that was way too low for me. 100 of thyroxine. They did this based on my TSH which was still suppressed due to my graves. I did not feel better until T3 was added to the mix.I was on 112.5 T4 and 30 T3 for some time. I am now on T3 only - it takes a while to get things right. As 12 weeks has past , I think it would be sensible to get bloods for calcium and thyroid. FT3 is the active thyroid hormone, which for me was the one that was low. Be persistent get back to GP/endo , if you are getting the symptoms that you are you are under medicated or something else is not right.


  • Hi miss eye

    So sorry you are feeling so ill

    I know how you feel it s annoying that no one warns you about post op problems

    Let me reassure you it does get better once you have the right dosage of thyroxine.try and keep active I know this is hard when you ache head to toe but walking helps physically as well as mentally.also look at what vitamins and minerals you need B12 and magnesium are essential.

    If you are worried then see your GP and ask to see the consultant may have a conversation problem with T4toT3.

    Keep using this site I have found it invaluable in giving advice and information.

    I have found it a good thing to take control of my health.

    Hope you feel better soon


  • What dose are you on? Do you have a recent blood test? Sounds as though you may need a higher dose but cannot be sure without that info. If you have not had a recent test, then it is time to ask for one and do not let your GP fob you off with "It is normal". It probably will not be. Post results here for good advice. Do hope you get help with this. I remember after my TT nobody gave any advice or cared what happened. We are all here to help!

  • I agree with the above and it is essential to make sure your calcium is checked. Mine was always low in range but I still had many symptoms until I was prescribed calcium and vitamin D.

  • When you see your GP as well as TFT ask for calcium, ferritin, VitD, B12 and folate to be tested. They're often deficient in hypothyroid patients and GP should prescribe prescriptions for this. If they're low in range NHS won't prescribe but it will be worth your while supplementing. Low vitD can cause muscle weakness and bone pain as well as low mood and irritability.

  • Thanks everyone for taking the time to reply, your advice has been very helpful. My GP took blood tests last week and I am going back this morning to get results but with all the additional information I feel more equipped to discuss my results in more detail. I will also request copy of results so I can post on this site as my GP is very honest in that she understands the basics of thyroid problems but is in no way an expert and has actively encouraged me to seek guidance and help from support groups. This may seem like a stupid question but once the thyroid is removed should the symptoms of Graves (as this is what my initial diagnosis was) disappear or are you permanently left with autoimmune disorder?

You may also like...